Font Size
A
A
A
2
...

Drug Allergy (cont.)

What Are Symptoms and Signs of a Drug Allergy?

Drug allergies may cause many different types of symptoms depending on the drug and its administration, patient characteristics, and the part of the immune system causing the reaction.

IgE-Mediated Symptoms and Signs

Skin symptoms with this type of reaction include hives, itching, flushing, lip swelling, tongue swelling, or eye swelling.

A severe IgE-mediated reaction is called anaphylaxis or an anaphylactic reaction. This is a serious allergic reaction that can be life-threatening. A person with anaphylaxis must be treated in a hospital emergency department. Characteristics of anaphylaxis (sometimes referred to as anaphylactic shock) include the following:

Most anaphylactic reactions occur within minutes to hours of taking the drug.

Delayed Hypersensitivity Symptoms

Skin symptoms of delayed hypersensitivity reactions include an itchy rash that can be flat, bumpy, or both; blistering oral sores, lesions on the skin that look like bull's-eye targets, and bruise-like lesions on the skin.

Other symptoms: Depending on the drug and severity of the reaction, there may also be kidney involvement, lung involvement, cardiac involvement, eye involvement, or gastrointestinal involvement.

Immune Complex Symptoms

Skin reactions of immune complex reactions include painful hive-like lesions and lesions that look like bruises.

Other symptoms can include joint pain, joint swelling, fever, and swollen lymph nodes.

Medically Reviewed by a Doctor on 4/18/2016

Must Read Articles Related to Drug Allergy

Hives and Angioedema
Hives and Angioedema Hives are a sudden allergic skin re...learn more >>
Rash
Rash A rash is a visible skin outbreak. Examples of noni...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Drug Allergy:

Drug Allergy - Experience

What drug(s) are you allergic to, and what type of reaction do you experience?

Drug Allergy - Symptoms and Signs

What symptoms and signs did you experience as a result of a drug allergy?

Drug Allergy - Medical Treatment

What medical treatment did you receive for your allergic reaction to a medication?


Read What Your Physician is Reading on Medscape

Drug Eruptions »

Drug eruptions can mimic a wide range of dermatoses. The morphologies are myriad and include morbilliform (most common, see Media file 1), urticarial, papulosquamous, pustular, and bullous. Medications can also cause pruritus and dysesthesia without an obvious eruption.

Read More on Medscape Reference »


Medical Dictionary